Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Charleston, SC

December 24, 2002Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Dec 24, 2002, 12:38 PM EST for Charleston County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 24, 2002, 12:38 PM EST (17:38 UTC)
Expired
Dec 24, 2002, 1:30 PM EST
In force
52 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 12:50 PM ESTThunderstorm Wind 50 ERavenel, SCTrees down across Highway 165.
Dec 24, 1:00 PM ESTThunderstorm Wind 50 ENorth Charleston, SCSeveral trees were down across Rutledge Ave near Hampton Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS52 KCHS 241738
SVRCHS
SCC019-241830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1237 PM EST TUE DEC 24 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 130 PM EST

* AT 1233 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF AWENDAW TO 7
  MILES SOUTHWEST OF ADAMS RUN...OR ALONG A LINE EXTENDING FROM 13
  MILES SOUTHEAST OF SAINT STEPHEN TO 11 MILES NORTH OF EDISTO
  BEACH...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CHARLESTON...
  NORTH CHARLESTON...
  MOUNT PLEASANT...
  WADMALAW ISLAND AND EDISTO ISLAND...
  WEST ASHLEY AND ROCKVILLE...

THIS IS A DANGEROUS...TAKE COVER NOW SEVERE THUNDERSTORM WINDS CAN
BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE HOMES AND VEHICLES FOR
MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR AND AVOID WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 10:04 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 24, 10:04 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1004 AM EST TUE DEC 24 2002

UPDATED ZONES TO INCLUDE TORNADO WATCH UNTIL 2 PM EST. RAISED TEMPS
IN THE INLAND SOUTH CAROLINA ZONE GROUP.

MARINE...CHANGED ALL COASTAL AND OFFSHORE ZONES TO SOUTHWEST DUE TO
WARM FRONT LIFTING NORTH.

.CHS...
GA...SMALL CRAFT ADVISORY AMZ354-374.
SC...SMALL CRAFT ADVISORY AMZ350-352.

HSA/SCW
Hazardous weather outlook, Dec 24, 10:28 AM EST, 2 hours 10 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241728-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING IN LAST LINE
NATIONAL WEATHER SERVICE CHARLESTON SC
1028 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH ISOLATED
TORNADOES ARE POSSIBLE THROUGH EARLY AFTERNOON WITH DAMAGING WINDS
BEING THE MAIN THREATS. THE MAIN THREAT IS ALONG AND SOUTH OF A LINE
FROM BEAUFORT SOUTH CAROLINA TO STATESBORO GEORGIA. A TORNADO WATCH
IS IN EFFECT UNTIL 2 PM EST FOR JASPER AND BEAUFORT COUNTIES IN
SOUTH CAROLINA...AND CANDLER...BULLOCH...EFFINGHAM...TATTNALL...
EVANS ...CHATHAM...BRYAN...LIBERTY...LONG AND MCINTOSH COUNTIES IN
SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST WATCH INFORMATION AS
WELL AS THE DAY ONE CONVECTIVE OUTLOOK BOTH FROM THE STORM
PREDICTION CENTER AND SEVERE WEATHER OUTLOOKS FROM THE CHARLESTON
NATIONAL WEATHER SERVICE FOR MORE INFORMATION.

RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH WINDS...ON CHRISTMAS DAY...STRONG WESTERLY WINDS ARE EXPECTED
ACROSS THE AREA AND A WIND ADVISORY MAY BE REQUIRED. A WIND ADVISORY
FOR LAKE MOULTRIE IS EXPECTED WEDNESDAY WITH WEST WINDS IN THE 25 TO
35 KNOT RANGE.

RIVER FLOODING...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG
THE LOWER SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA THROUGH THE
WEEKEND. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY
THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

POSSIBLE HEAVY RAINFALL ON TUESDAY COULD LEAD TO MINOR FLOODING ON
THE OHOOPEE RIVER NEAR REIDSVILLE GEORGIA LATE IN THE WEEK. PLEASE
REFER TO THE LATEST RIVER FLOOD OUTLOOK FROM THE NATIONAL WEATHER
SERVICE FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY AFTERNOON IN
THE TORNADO WATCH AREA.

AUSTIN

In the hours before

Local storm report, Dec 24, 11:27 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1127 AM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    COUNTYWIDE                GA   WIND DAMAGE
12/24/02   BULLOCH                        TREES AND POWER
                                          LINES DOWN REPORTED
                                          BY LAW ENFORCEMENT

SCW
Local storm report, Dec 24, 12:13 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1213 PM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    ALLENHURST                GA   WIND DAMAGE
12/24/02   LIBERTY                        TREE DOWN. REPORTED BY
                                          LIBERTY WARNING POINT

1140 AM    WALTHOURVILLE             GA   WIND DAMAGE
12/24/02   LIBERTY                        REPORTED BY LIBERTY
                                          WARNING POINT

1100 AM    WALTHOURVILLE             GA   WIND DAMAGE
12/24/02   LIBERTY                        TREES DOWN. REPORTED BY
                                          CANDLER WARNING POINT
Local storm report, Dec 24, 12:13 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, SC
1213 PM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    ALLENHURST                GA   WIND DAMAGE
12/24/02   LIBERTY                        TREE DOWN. REPORTED BY
                                          LIBERTY WARNING POINT

1140 AM    WALTHOURVILLE             GA   WIND DAMAGE
12/24/02   LIBERTY                        REPORTED BY LIBERTY
                                          WARNING POINT

1100 AM    ALINE                     GA   WIND DAMAGE
12/24/02   CANDLER                        TREES DOWN. REPORTED BY
                                          CANDLER WARNING POINT

PM
Local storm report, Dec 24, 12:29 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1229 PM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    COUNTYWIDE                GA   WIND DAMAGE
12/24/02   MCINTOSH                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT

PM
Local storm report, Dec 24, 12:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1237 PM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    TARBORO                   SC   WIND DAMAGE
12/24/02   JAPSER                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

PM
Local storm report, Dec 24, 12:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON, SC
1237 PM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    TARBORO                   SC   WIND DAMAGE
12/24/02   JASPER                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 11:44 AM ESTSevere Thunderstorm WarningCHSJasper61 min
Dec 24, 11:48 AM ESTSevere Thunderstorm WarningCHSJasper57 min
Dec 24, 12:05 PM ESTSpecial Marine WarningCHS115 min
Dec 24, 12:19 PM ESTSevere Thunderstorm WarningCHSBeaufort41 min
Dec 24, 12:32 PM ESTSpecial Marine WarningCHS118 min
Dec 24, 12:32 PM ESTSpecial Marine WarningCHS118 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.